Iowa, 2016

Tornadoes and Flash Flood in Iowa, May 9 to 10, 2016

May 9 to 10, 2016 · NWS DMX · 4 events in 3 counties and zones

Through the day, a previously stalled warm front slowly made its way northward into portions of west central and southern Iowa. By the afternoon, with modest temperatures in the low to mid 60s and dewpoints around 60, storms developed in the vicinity of the warm front and produced 2 tornadoes west of Guthrie Center in Guthrie County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Through the day, a previously stalled warm front slowly made its way northward into portions of west central and southern Iowa. By the afternoon, with modest temperatures in the low to mid 60s and dewpoints around 60, storms developed in the vicinity of the warm front and produced 2 tornadoes west of Guthrie Center in Guthrie County. Another tornado was reported earlier in the day in Davis county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 9, 11:51 AM CST, 2 hours 15 minutes earlier.

Area forecast discussion, May 9, 11:51 AM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1251 PM CDT MON MAY 9 2016

.SHORT TERM.../TODAY/
ISSUED AT 409 AM CDT MON MAY 9 2016

AREA OF SHOWERS AND THUNDERSTORMS PUSHING INTO/DEVELOPING ACROSS SW
IOWA CURRENTLY IN AREA OF WAA AND PUSH OF MOISTURE ADVECTION. CAPE
SOMEWHAT LIMITED...AND SHEAR NEARLY NON-EXISTENT SO EXPECT GENERALLY
WEAK THUNDERSTORMS TO CONTINUE. THIS AREA OF PRECIPITATION TO EXPAND
AND PUSH NNE THROUGH SUNRISE AND INTO THE MORNING HOURS AS THE WARM
FRONT ALOFT LIFTS NORTH. HAVE BROAD AREA OF LIFT IN PLACE THROUGHOUT
THE DAY...WITH IMPULSES ALOFT CONTINUING TO IMPACT THE REGION IN
SOUTHWEST FLOW PATTERN AS THE PARENT TROUGH LIFTS FROM THE CENTRAL
ROCKIES INTO THE WESTERN HIGH PLAINS. FIRST IMPULSE NEARING THE CWA
THROUGH SUNRISE RESPONSIBLE FOR THE CURRENT ACTIVITY ACROSS THE
CWA...WITH THE NEXT SHORTWAVE TO NEAR THE STATE INTO THIS EVENING.

POPS HARD TO TIME TODAY AS BROAD LIFT AND PUSH OF MOISTURE IN PLACE
THROUGH THE DAY...SO COULD SEE SOME ISOLATED TO SCATTERED ACTIVITY
LINGERING THROUGH THE DAY. HOWEVER BETTER CHANCES WILL BE WITH THE
TWO IMPULSES MOVING THROUGH...THUS KEPT THE HIGHER POPS WITH THESE
CHANCES IN THE EARLY MORNING HOURS THROUGH MID-MORNING AND THEN
AGAIN BY MID TO LATE AFTERNOON. EXPECT TO SEE A LULL IN THE ACTIVITY
SOMEWHAT BY MID-DAY...BETWEEN THE TWO WAVES. OVERALL TEMPS TO REMAIN
SIMILAR TO PREVIOUS FORECASTS MAYBE A BIT COOLER AND WINDS TO PICK
UP SOME AHEAD OF THE APPROACHING SURFACE LOW PUSHING INTO THE
CENTRAL/NRN PLAINS.

.LONG TERM.../TONIGHT THROUGH SUNDAY/
ISSUED AT 409 AM CDT MON MAY 9 2016

THIS LONG TERM PERIOD BRING SVR WX THREAT WEDNESDAY PM...HIGH WINDS
THURSDAY...AND COOLER TEMPERATURES HEADING INTO NEXT WEEKEND.

TUESDAY MORNING AND AFTERNOON...
STORMS WILL BE ONGOING...ESPECIALLY IN THE EASTERN PORTION OF THE
DMX CWA TO START THE LONG TERM FCST PERIOD OFF. MODELS MAINTAIN
GOOD AGREEMENT FOR TUE AS OUR DEEP CYCLONE ENTERS THE DAKOTAS. A
GENERAL CONSENSUS BLEND SEEMS ADEQUATE FOR SFC DWPTS/LOW LEVEL
MOISTURE PROFILE...WITH A SLIGHT LEAN TOWARDS THE NAM WHICH HAS
BEEN THE BEST PERFORMER THUS FAR AT HANDLING THE MOISTURE
ADVECTION FROM THE DEEP SOUTH. 06Z TUE KALO FCST SOUNDING PROFILE
IS EXTREMELY SATURATED WITH 1000MB PWATS REACHING 1.4 INCHES AND
WARM CLOUD DEPTHS STARTING TO APPROACH 3500M. THE ONLY PARAMETER
MISSING FOR SUBSTANTIAL DOWNPOURS IS CAPE. NEVERTHELESS...A FEW
LOCATIONS MAY RECEIVE UPWARDS ONE INCH OF RAIN IN A 6 OR SO HOUR
PERIOD. RUN-TO-RUN CONSISTENCY MAINTAINS ITSELF FOR TUESDAY
AFTERNOON. EYEBALL CHECK OF FCST SOUNDING PROFILES WOULD HINT AT
SVR WX THREAT. 0-6KM MUCAPE VALUES REACH UPWARDS OF 1500J/KG.
HOWEVER FURTHER INSPECTION CONTINUES TO SHOW WEAK LOW TO MID-LEVEL
TROPOSPHERIC WINDS. THETA-E BOUNDARY VERY NEBULOUS ACROSS IOWA AND
BEST FORCING/THERMODYNAMICS EAST OF IOWA.

WEDNESDAY SVR THREAT...
MORNING HOURS LOOK TO BE DRY ACROSS THE DMX CWA. THE STORY WILL
CHANGE FOR THE AFTERNOON AS...FOR THE SECOND CONSECUTIVE
NIGHT...MODELS ARE PICKING UP ON AN IMPULSE SURGING INTO IOWA
FROM THE SOUTH IN ADVANCE OF A COLD FRONT SLATED TO CROSS INTO
WESTERN IOWA BY AROUND 12Z WED. WHILE MODELS ARE IN GOOD AGREEMENT
WITH BRINGING THE MOISTURE SURGE WITH THIS IMPULSE INTO
IOWA...THE GFS SEEMS TO BE A FAST OUTLIER...SO HAVE LEANED AWAY
FROM IT AND CLOSER TO THE SLOWER 00Z NAM AND 00Z ECMWF SOLUTIONS.
DURING PEAK DAYTIME HEATING HOURS...THE BOUNDARY SHOULD BE SET UP
OVER CENTRAL IOWA. MORNING SUNSHINE MAY HELP DESTABILIZE ATMOS.
DECENT LOW LEVEL LAPSE RATES...0-6KM MU CAPE VALUES OF AT LEAST
1500-2000 J/KG....A STRONG 35 KT LLJ...AND LOW LEVEL HELICITY
VALUES THAT ARE OFF THE CHARTS WILL PUT ALL MODES OF SVR WX INTO
PLAY. SPC HAS CENTRAL TO SOUTHERN PORTIONS OF IOWA IN A SLIGHT
RISK. IF SUBSEQUENT MODEL UPDATES TREND TOWARDS THE SLOWER
NAM...THEN THE SVR RISK WILL NEED TO BE UPGRADED AND SHIFTER
FURTHER NORTH AND WEST. IF THE UPDATES TREND TO THE FASTER
GFS...THEN THE SVR FOCUS WILL BE FURTHER NORTH AND EAST.

THURSDAY...
LARGE SCALE SUBSIDENCE/CAA WILL BE IN PLAY OVER IOWA AS THE DEEP
CYCLONE PROPAGATES WELL EAST OF OUR AREA. A NEW WINDY....COOLER
PATTERN WILL BE UNVEILED THURSDAY. SFC PRESSURE GRADIENTS DO NOT
QUITE HIT 3MB/100KM...BUT WITH WINDS ATOP THE MIXED LAYER REACHING
30 KTS...WILL BE A WINDY/GUSTY DAY.

FRIDAY INTO THE WEEKEND...
850 MB TEMPS DROP TO AROUND 10C ON FRIDAY...AND THEN 5C ON
SATURDAY. LONG RANGE MODELS HAVE BEEN VERY CONSISTENT WITH COLDER
SURGE OF AIR ON THE BACKSIDE OF THE DEEP CYCLONE AS IT FESTERS
NEAR THE HUDSON BAY. BOTH GFS AND ECMWF PICK UP ON A VERY FAST
MOVING COLD FRONT FRIDAY AFTERNOON. HAVE POPS IN THE FCST FOR
NOW...BUT AM CONCERNED WITH DRYNESS OF THE LOWER LEVELS. IN
ALL...BELOW NORMAL TEMPS EXPECTED WITH LOWS IN THE 30S AND HIGHS
STRUGGLING TO REACH 60.

&&

.AVIATION.../FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON/
ISSUED AT 1251 PM CDT MON MAY 9 2016

ACTIVE WEATHER PERIOD THE NEXT 12 TO 18 HOURS WITH PERIODS OF
SHOWERS AND THUNDERSTORMS EXPECTED. IN ADDITION...WIDESPREAD IFR
CIGS TO BEGIN THE PERIOD. OVERNIGHT...THE CIGS ARE EXPECTED TO BE
WIDESPREAD IFR TO LIFR OVER NORTHERN IOWA WHILE BETTER POTENTIAL
FOR MVFR TO VFR OVER THE SOUTH. THE PRECIPITATION WILL DIMINISH IN
AREAL COVERAGE ESPECIALLY AFTER 06Z. CIGS WILL IMPROVE TUESDAY
MORNING FROM SOUTH TO NORTH.

&&

.HYDROLOGY...
ISSUED AT 409 AM CDT MON MAY 9 2016

WPC HAS ADDED EXTREME SOUTHWEST IOWA INTO A SLIGHT RISK FOR
EXCESSIVE RAINFALL THIS MORNING. 3/6 HOUR FFG GUIDANCE QUITE HIGH
AT THIS TIME... AND LIKELY THAT RISK REMAINS VERY SMALL FOR ANY
REAL ISSUES. WITH FORECAST QPF AMOUNTS IN THE NEXT 3 TO 4 DAYS OF
1-2 INCHES...LOCALLY HIGHER...IT IS POSSIBLE THAT SOME PRESSURE
WILL ONCE AGAIN BE PUT ON SOME OF THE SAME RIVER BASINS TO CAUSE A
REPEAT OF MINOR FLOODING AT SOME LOCATIONS AND POSSIBLY A FEW
OTHERS. THE RISK OF ANY GREATER IMPACTS IS HIGHLY CONTINGENT ON
HIGHER RAINFALL AMOUNTS...WHICH GIVEN THE PROGRESSIVE NATURE OF
THE NEXT TWO SYSTEMS...LOOKS RATHER LIMITED. WILL NEED TO
REEVALUATE ONCE FIRST PUSH OF CONVECTION MOVES THROUGH THE AREA
MONDAY MORNING.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BEERENDS
LONG TERM...KOTENBERG
AVIATION...DONAVON
HYDROLOGY...KOTENBERG
Hazardous weather outlook, May 9, 3:28 AM CST, 10 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
428 AM CDT MON MAY 9 2016

IAZ044>046-057>061-070>075-081>086-092>097-100930-
CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-CASS-
ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
428 AM CDT MON MAY 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY THIS MORNING AND AFTERNOON...INTO
TONIGHT. A FEW MAY BE STRONG TO SEVERE THIS AFTERNOON. LARGE HAIL
WILL BE THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

PERIODS OF THUNDERSTORMS ARE POSSIBLE THROUGH WEDNESDAY. A FEW
STORMS MAY BE STRONG TO SEVERE ON WEDNESDAY AFTERNOON AND EVENING
WITH LARGE HAIL...DAMAGING WINDS...AND TORNADOES POSSIBLE. HEAVY
RAIN IS ALSO POSSIBLE TUESDAY MORNING AND WEDNESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND WEDNESDAY
AFTERNOON.

IAZ005>007-015>017-023>028-033>039-047>050-062-100930-
KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-POCAHONTAS-
HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-WEBSTER-
HAMILTON-HARDIN-GRUNDY-BLACK HAWK-BOONE-STORY-MARSHALL-TAMA-
POWESHIEK-
428 AM CDT MON MAY 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY TODAY AND TONIGHT. A FEW STORMS THIS
AFTERNOON AND EVENING MAY BE STRONG.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

PERIODS OF THUNDERSTORMS ARE POSSIBLE THROUGH WEDNESDAY. A FEW
STORMS MAY BE STRONG TO SEVERE ON WEDNESDAY AFTERNOON AND EVENING
WITH LARGE HAIL...DAMAGING WINDS...AND TORNADOES POSSIBLE. HEAVY
RAIN IS ALSO POSSIBLE TUESDAY MORNING AND WEDNESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT LIKELY THIS AFTERNOON AND MAY BE NEEDED
WEDNESDAY AFTERNOON.

IAZ004-100930-
EMMET-
428 AM CDT MON MAY 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

PERIODS OF THUNDERSTORMS ARE POSSIBLE THROUGH WEDNESDAY. A FEW
STORMS MAY BE STRONG TO SEVERE ON WEDNESDAY AFTERNOON AND EVENING
WITH LARGE HAIL...DAMAGING WINDS...AND TORNADOES POSSIBLE. HEAVY
RAIN IS ALSO POSSIBLE TUESDAY MORNING AND WEDNESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY AFTERNOON.

KOTENBERG

The radar

The Des Moines radar (KDMX), 149 km away, was scanning. The volume nearest the first event began at 20:07 UTC.

Open the radar archive at this moment

Event by event

3 tornado, 1 flash flood. Local standard time, as filed.

Tornado, Davis

When
May 9, 2:06 PM CST to 2:07 PM CST
Where
Davis County, 3.48 mi SSW of Drakesville to 3.39 mi NE of West Grove
Rating
EF0
Path length
0.33 mi
Path width
10 yd
Reported by
Law Enforcement
Coordinates
40.755, -92.500

This was a narrow and intermittent landspout that caused no damage. Start and end point locations/times based on law enforcement report and multiple public photos.

Tornado, Guthrie

When
May 9, 6:46 PM CST to 7:01 PM CST
Where
Guthrie County, 4.16 mi E of North Branch to 3.51 mi W of Wichita
Rating
EF0
Path length
5.52 mi
Path width
130 yd
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
41.652, -94.639

Tornado photographed and taped by multiple storm chasers and the county Emergency Manager. Damage reported at one farm early in the track where roof paneling was removed from an outbuilding and augers were flipped and rolled to the west and north. Tornado track times matched to appendage on storm that followed the tornado path. Tornado movement was to the northwest.

Tornado, Guthrie

When
May 9, 7:18 PM CST to 7:23 PM CST
Where
Guthrie County, 4.05 mi NW of Wichita to 5.54 mi NW of Wichita
Rating
EF0
Path length
1.5 mi
Path width
20 yd
Reported by
Emergency Manager
Coordinates
41.766, -94.682

The was a narrow and weak tornado that was photographed by multiple individuals and witnessed by the county EM. Tornado movement was to the northwest.

Flash Flood, Carroll

When
May 9, 9:26 PM CST to May 10, 3:00 AM CST
Where
Carroll County, 2.66 mi WSW of Templeton to 2.58 mi WSW of Templeton
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
41.910, -95.000

Law Enforcement reported gravel washed away around Highway 141 and Falcon Ave.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2016Every state in 2016This day in weather historyThe tornado archive for Iowa, 2016Warnings in Iowa, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 631227, 631230, 631233, 627506.